Alert archive / Oregon / Gale Warnings in 2019

Gale Warning 3, NWS Medford, OR

January 5, 2019

NWS Medford, OR issued this gale warning at Jan 5, 2019, 2:19 PM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 2019, 2:19 PM PST (22:19 UTC)
Expired
Jan 6, 2019, 1:00 AM PST
In force
11 hr
Issued by
NWS Medford, OR

The text

As transmitted.

545 
WHUS76 KMFR 052219
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
219 PM PST Sat Jan 5 2019

PZZ350-356-370-376-061200-
/O.CAN.KMFR.GL.W.0002.000000T0000Z-190107T0000Z/
/O.NEW.KMFR.GL.W.0003.190105T2219Z-190106T0900Z/
/O.EXT.KMFR.SE.W.0002.190106T0900Z-190107T0600Z/
/O.NEW.KMFR.SW.Y.0001.190107T0600Z-190108T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
219 PM PST Sat Jan 5 2019

...GALE WARNING IN EFFECT UNTIL 1 AM PST SUNDAY...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 1 AM TO 10 PM PST
SUNDAY...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 10 PM
SUNDAY TO 4 PM PST MONDAY...

The National Weather Service in Medford has a Small Craft 
Advisory for hazardous seas and is in effect from 10 PM Sunday to
4 PM PST Monday. 

* Winds...South to southeast gales 35 to 45 kt, becoming west this
  afternoon and evening. Winds ease some tonight, but peak again
  Sunday afternoon at 25 to 30 kt. Winds become west Sunday
  evening, diminishing to 10 to 15 kt through early Monday 
  morning. Winds may increase to gales again Monday night into 
  Tuesday.

* Seas...West 16 to 20 feet, becoming very steep, chaotic, and
  wind driven this afternoon into Sunday. Seas remain very steep
  at 10 to 13 feet at 9 seconds through Sunday night. Seas will
  subside to 7 to 9 feet late Sunday night through Monday morning,
  but may become steep and hazardous again by late Monday
  afternoon. 

* Areas affected...All areas.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

A Small Craft Advisory for hazardous seas means that waves will
be steep enough to create a potential hazard to smaller vessels
and inexperienced mariners.

&&

$$

http://www.weather.gov/medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Jan 5, 8:48 AM PST, 5 hours 31 minutes earlier.

Area forecast discussion, Jan 5, 8:48 AM PST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Medford OR
848 AM PST Sat Jan 5 2019

.DISCUSSION...Made some updates to the forecast for today. The
latest radar image shows precipitation moving from south to
north along the coast and in western Siskiyou County. Therefore
adjusted pops lower further east to pretty much remove any mention
from the forecast for this morning. This afternoon, the general
consensus is for a later arrival of precipitation further inland
along the Cascades and eastside, so pops, qpf and snow amounts
were also lowered in these areas. Winds are ramping up in areas
that we expected them to. Weed is reporting sustained winds at 40
mph with gusts to 52 mph. Winds are strongest in the higher
elevations west of the Cascades and in the Ashland area. The lower
elevations aren't seeing much wind right now, but we still expect
stronger winds to surface later this morning through this
afternoon.

Meanwhile heavy snow is still in track to hammer the Mount Shasta
region later this afternoon into tonight, and again Sunday
afternoon into Sunday night. Our next area of concern will be the
second storm Sunday afternoon into Sunday night. This will likely
result in additional wind headlines. Winter headlines are already
out with a Winter storm warning for portions of Siskiyou County
and a winter storm watch for portions of Oregon. The winter storm
warning for Siksyou County through Sunday night looks good and
we'll take a closer look at the winter storm watch headline for
Oregon once newer data from this morning starts to roll in. Please
see previous discussion for details on the second storm on Sunday.
-Petrucelli

&&

.AVIATION...For the 05/12Z TAFs...VFR conditions early this morning
will deteriorate over the next several hours as a strong low
pressure center approaches the area. Winds will increase ahead of
this front and this, combined with continued high level cloud cover,
should scour out what little fog development has occurred overnight.
Strong winds aloft will accompany the approaching system and wind
shear will be a concern for all sites west of the Cascades by early
Saturday morning. Strong winds will begin to surface at KRBG, KMFR,
and KLMT, among other areas, later this morning. Expect widespread
significant turbulence through the forecast area Saturday, as well
as spreading precipitation and lowered flight conditions. Some
improvement is possible late in the TAF period.

One other note of significance...the lowest ceilings and poorest
visibility will likely be focused in the Mount Shasta City area
where heavy snow is expected Saturday. -BPN/Keene

&&

.MARINE...Updated 800 AM PST Saturday, 5 January 2019...Widespread
very steep and hazardous seas of up to 20 feet will continue through
today. Meanwhile, strong low pressure will continue moving into the
area today, moving northward and pushing inland north of Cape Blanco
late this afternoon. Expect south to southeast gales through this
morning, with possible isolated storm force gusts.

A rapid wind shift will occur later this afternoon, and westerly
gales will continue into Saturday evening. During this time, seas
will become very steep and chaotic in response to these winds.
Another, slightly weaker system, will follow quickly Sunday morning.
This low will move into northern California, so the strongest winds
will likely be south of Cape Blanco for this event. However, seas
will be very steep and hazardous for all areas through Sunday so
have extended the Gale Warning through Sunday afternoon, with a
Hazardous Seas Warning extending beyond then.

More frontal systems are expected through early next week with
periods of gales and very heavy steep seas likely. Conditions are
not expected to improve until frontal activity slows down late next
week. -BPN/BR-y

&&

.PREV DISCUSSION... /Issued 447 AM PST Sat Jan 5 2019/

DISCUSSION...The first bands of showers are moving into Curry
county at this time from the approaching system. Comparing the
High level water vapor images to the Nam12 and GFS 500 mb omega
the NAM 12 seems to be handling the system the best at this time,
but looks to be a tad fast, which would explain the delayed timing
of the winds which should have surfaced in the Shasta Valley and
at Klamath Falls a couple of hours ago, but has surfaced now. As
the surface low continues to move up to offshore of the northern
California coast a little after noon, 700 MB winds will continue
to increase, with the Redding to Medford pressure gradient
continuing to tighten. The combination of the two will increase
southerly wind up the Shasta valley that will spill over into the
Rogue Vally by early afternoon. The strong southerly flow up the
Sacramento Valley will both transport high moisture flow into the
Mt. Shasta area as well as provide good orographic lift which will
bring heavy precipitation rates that may occasionally bring snow
levels briefly down below 2500 feet through the day. By late
afternoon 700 MB winds increase to 60-70 KT, and as the low moves
on shore and the BL to 700 MB winds become southwest the winds
will be the strongest at the coast as the winds funnel along the
coastal range.

Saturday evening the winds swing to the southwest to west over the
area ahead of the next system that moves in Sunday morning. There
will be a brief lull in the heavier snow in the Mt. Shasta area
Sunday morning, then south winds increase again up the Sacramento
Valley into the Shasta valley and heavy precipitation rates return
to the Mt. Shasta area late morning into the afternoon. Another
deep surface low swings up the coast in roughly the same track,
but the 700 MB winds will be more westerly, and snow levels should
hover around 2500 feet Sunday. With the more westerly flow at 700
MB areas north of the Siskiyous will not be as rain shadowed and
the cascades will also see an abundance of snow into Sunday
afternoon and evening, spilling over to the east side. With this
have extended the winter storm warning in the Mt. Shasta area into
Sunday and issued watches in Oregon above 2500 feet, although with
an unstable air mass Sunday morning and heavier precipitation
rates into Sunday afternoon, snow levels could be lower than that
at times. Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning until 10 PM PST this evening for ORZ030-031.
     Wind Advisory until 10 PM PST this evening for ORZ029>031.
     Winter Storm Watch from late tonight through late Sunday night
     for ORZ029>031.
     High Wind Warning until 10 PM PST this evening for ORZ027-028.
     High Wind Warning until 7 PM PST this evening for ORZ022.
     Wind Advisory until 7 PM PST this evening for ORZ023>026.
     High Wind Warning from 1 PM this afternoon to 10 PM PST this
     evening for ORZ021.
     Winter Storm Watch from late tonight through late Sunday night
     for ORZ023>026.
     Winter Storm Watch from late tonight through late Sunday night
     for ORZ027-028.
     High Wind Warning until 7 PM PST this evening for ORZ026.

CA...High Wind Warning until 10 PM PST this evening for CAZ085.
     Wind Advisory until 10 PM PST this evening for CAZ084-085.
     Winter Storm Watch from late tonight through late Sunday night
     for CAZ085.
     Wind Advisory until 7 PM PST this evening for CAZ080.
     Winter Storm Warning until 10 PM PST Sunday above 3000 feet in
     the for CAZ080.
     Winter Storm Warning until 10 PM PST Sunday above 3000 feet in
     the for CAZ082-083.
     High Wind Warning until 10 PM PST this evening for CAZ081.

Pacific Coastal Waters...Gale Warning until 4 PM PST Sunday for PZZ350-356-370-376.
     Hazardous Seas Warning from 4 PM Sunday to 4 AM PST Tuesday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 4:07 AM PSTWinter Storm WatchMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more10 hr
Jan 5, 6:51 AM PSTHazardous Seas WarningMFR39 hr
Jan 5, 2:03 PM PSTWinter Weather AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more43 hr
Jan 5, 2:05 PM PSTWind AdvisoryMFRKlamath, Lake24 hr
Jan 5, 2:19 PM PSTSmall Craft Advisory for Hazardous SeasMFR36 hr

Nearby

Gale Warnings in Oregon, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.